Bloody stools often are a sign of a problem in the digestive tract. Blood in the stool may come from anywhere along your digestive tract from your mouth to your anus.
Stools - bloody; Hematochezia; Melena; Stools - black or tarry
Heavy or rapid bleeding in the upper GI tract can cause bright red stools.
Eating black licorice, lead, iron pills, bismuth medicines like Pepto-Bismol, or blueberries can also cause black stools. Beets and tomatoes can sometimes make stools appear reddish. In these cases, your doctor can test the stool with a chemical to rule out the presence of blood.
Bleeding in the esophagus or stomach (such as with peptic ulcer disease) can also cause you to vomit blood.
Bleeding that takes place in the esophagus, stomach, or the first part of the small intestine most often causes the stool to appear black or tarry. Your doctor may use the term "melena."
Bleeding in the upper part of the GI tract will most often cause black stools due to:
Abnormal blood vessels
A tear in the esophagus from violent vomiting (Mallory-Weiss tear)
Widened, overgrown veins (called varices) in the esophagus and stomach
Maroon-colored stools or bright red blood often mean that the blood is coming from the small or large bowel, rectum, or anus. The term "hematochezia" is used to describe this finding. It can be due to:
Call your health care provider right away if you notice blood or changes in the color of your stool. You should see your provider and have an exam even if you think that hemorrhoids are causing the blood in your stool.
In children, a small amount of blood in the stool is most often not serious. The most common cause is constipation. You should still tell your child's provider if you notice this problem.
What to Expect at Your Office Visit
Your provider will take a medical history and perform a physical exam. The exam will focus on your abdomen and rectum.
You may be asked the following questions:
Are you taking blood thinners, such as aspirin, warfarin or clopidogrel, or an NSAID, such as ibuprofen or naproxen?
Have you had any trauma to the abdomen or rectum?
Have you swallowed a foreign object accidentally?
Have you eaten black licorice, lead, Pepto-Bismol, or blueberries?
Have you had more than one episode of blood in your stool? Is every stool this way?
Laine L, Jensen DM, American College of Gastroenterology guideline for management of patient with ulcer bleeding. Am J Gastroenterol. 2012; 107;345-360. PMID: 22310222 www.ncbi.nlm.nih.gov/pubmed/22310222.
Lanza FL, Chan FK, Quigley EM. Practice Parameters Committee of the American College of Gastroenterology. Guidelines for prevention of NSAID-related ulcer complications. Am J Gastroenterol. 2009; 104;728-738. PMID: 19240698 www.ncbi.nlm.nih.gov/pubmed/19240698.
Todd Eisner, MD, Private practice specializing in Gastroenterology, and Affiliate Assistant Professor, Florida Atlantic University School of Medicine, Boca Raton, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.